MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER POST-INFARCT VSD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER POST-INFARCT VSD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Catalog Number 9-VSDMPIHDE-024
Medical Device Problem Codes Patient-Device Incompatibility (2682); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pericardial Effusion (3271); Respiratory Insufficiency (4462)
Date of Event 09/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 24mm amplatzer post-infarct muscular vsd occluder was chosen to close a post myocardial infarction (mi) ventricular septal defect (vsd) pseudoaneurysm utilizing a 10f amplatzer trevisio intravascular delivery system.Heparin was administered, and patient's activated clotting time (act) levels were greater than 250 seconds.During the procedure, fluoroscopy and transesophageal echocardiography were used.The device was deployed once, and the device pulled through the defect from the left ventricle to the right ventricle, possibly causing a larger hole.There were multiple wire exchanges.The device was removed from the patient.Intraprocedural prior to leaving the cath lab, a circumferential pericardial effusion was noted near the right ventricle and left ventricle.A pericardiocentesis was required.The patient received 4 units of blood.The physician believed that the pericardial effusion was a complication from the procedure.The patient status was reported as stable and intubated.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 24mm amplatzer post-infarct muscular vsd occluder was chosen to close a post myocardial infarction (mi) ventricular septal defect (vsd) pseudoaneurysm utilizing a 10f amplatzer trevisio intravascular delivery system.Heparin was administered, and patient's activated clotting time (act) levels were greater than 250 seconds.During the procedure, fluoroscopy and transesophageal echocardiography were used.The device was deployed once, and the device pulled through the defect from the left ventricle to the right ventricle, possibly causing a larger hole.There were multiple wire exchanges.The device was removed from the patient.Intraprocedural prior to leaving the cath lab, a circumferential pericardial effusion was noted near the right ventricle and left ventricle.A pericardiocentesis was required.The patient received 4 units of blood due to procedural complication and patient's comorbidities.The physician believed that the pericardial effusion was a complication from the procedure.The patient was extubated and reintubated due to respiratory distress.The patient was transitioned to hospice and comfort care.On (b)(6) 2024, the patient later expired due to respiratory failure.The patient passed away due to comorbidities associated with previous mi and existing disease associated with her condition.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
It was reported that during procedure a pi musc vsd device was deployed once and the device pulled through the defect from the left ventricle to the right ventricle, possibly causing a larger hole.There were multiple wire exchanges.The device was removed from the patient.Also reported that intraprocedural prior to leaving the cath lab, a circumferential pericardial effusion was noted near the right ventricle and left ventricle that required pericardiocentesis and was believed to be from procedural complications.Two days later the patient expired two days post-implant while on hospice and comfort care due to respiratory failure.Reportedly, the patient expired due to comorbidities associated with previous mi and existing disease associated with there condition.The device was not return to abbott for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.Based on medical review performed at abbott, the cause of death is most likely due to the underlying medical condition of the patient which was a post-infarct muscular vsd which was too large to undergo a successful closure using a 24 mm post-infarct muscular vsd occluder.The reported pericardial effusion was possibly related to the procedural complication.The cause of reported respiratory insufficiency could not be conclusively determined.The patient was extubated and reintubated due to respiratory distress.The reported intervention was a result of case-specific circumstances as pericardiocentesis was performed due to pericardial effusion and 4 units of blood was transfused due to procedural complication and patient's comorbidities.There were no complaints associated with any other devices from the lot.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
AMPLATZER POST-INFARCT VSD OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key20485966
Report Number2135147-2024-05178
Device Sequence Number4174663
Product Code MLV
UDI-Device Identifier05415067028143
UDI-Public(01)05415067028143(17)290430(10)10353892
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P040040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9-VSDMPIHDE-024
Device Lot Number10353892
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/25/2024
Supplement Date Received by Manufacturer10/17/2024
11/14/2024
Initial Report FDA Received Date10/18/2024
Supplement Report FDA Received Date11/12/2024
11/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZER TREVISIO INTRAVASCULAR DS, 9-ATV10F45/80
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age82 YR
Patient SexUnknown
Patient Weight80 KG